Articles

What is hypoglycemia?
Hypoglycemia, also called low blood glucose or low blood sugar, occurs when blood glucose drops below normal levels. Glucose, an important source of energy for the body, comes from food. Carbohydrates are the main dietary source of glucose. Rice, potatoes, bread, tortillas, cereal, milk, fruit, and sweets are all carbohydrate-rich foods.
After a meal, glucose is absorbed into the bloodstream and carried to the body’s cells. Insulin, a hormone made by the pancreas, helps the cells use glucose for energy. If a person takes in more glucose than the body needs at the time, the body stores the extra glucose in the liver and muscles in a form called glycogen. The body can use glycogen for energy between meals. Extra glucose can also be changed to fat and stored in fat cells. Fat can also be used for energy.
When blood glucose begins to fall, glucagon—another hormone made by the pancreas—signals the liver to break down glycogen and release glucose into the bloodstream. Blood glucose will then rise toward a normal level. In some people with diabetes, this glucagon response to hypoglycemia is impaired and other hormones such as epinephrine, also called adrenaline, may raise the blood glucose level. But with diabetes treated with insulin or pills that increase insulin production, glucose levels can’t easily return to the normal range.
Hypoglycemia can happen suddenly. It is usually mild and can be treated quickly and easily by eating or drinking a small amount of glucose-rich food. If left untreated, hypoglycemia can get worse and cause confusion, clumsiness, or fainting. Severe hypoglycemia can lead to seizures, coma, and even death.
In adults and children older than 10 years, hypoglycemia is uncommon except as a side effect of diabetes treatment. Hypoglycemia can also result, however, from other medications or diseases, hormone or enzyme deficiencies, or tumors.
[ Top ]
What are the symptoms of hypoglycemia?
Hypoglycemia causes symptoms such as
hunger
shakiness
nervousness
sweating
dizziness or light-headedness
sleepiness
confusion
difficulty speaking
anxiety
weakness
Hypoglycemia can also happen during sleep. Some signs of hypoglycemia during sleep include
crying out or having nightmares
finding pajamas or sheets damp from perspiration
feeling tired, irritable, or confused after waking
What causes hypoglycemia in people with diabetes?
Diabetes Medications
Hypoglycemia can occur as a side effect of some diabetes medications, including insulin and oral diabetes medications—pills—that increase insulin production, such as
chlorpropamide (Diabinese)
glimepiride (Amaryl)
glipizide (Glucotrol, Glucotrol XL)
glyburide (DiaBeta, Glynase, Micronase)
nateglinide (Starlix)
repaglinide (Prandin)
sitagliptin (Januvia)
tolazamide
tolbutamide
Certain combination pills can also cause hypoglycemia, including
glipizide + metformin (Metaglip)
glyburide + metformin (Glucovance)
pioglitazone + glimepiride (Duetact)
rosiglitazone + glimepiride (Avandaryl)
sitagliptin + metformin (Janumet)
Other types of diabetes pills, when taken alone, do not cause hypoglycemia. Examples of these medications are
acarbose (Precose)
metformin (Glucophage)
miglitol (Glyset)
pioglitazone (Actos)
rosiglitazone (Avandia)
However, taking these pills along with other diabetes medications—insulin, pills that increase insulin production, or both—increases the risk of hypoglycemia.
In addition, use of the following injectable medications can cause hypoglycemia:
Pramlintide (Symlin), which is used along with insulin
Exenatide (Byetta), which can cause hypoglycemia when used in combination with chlorpropamide, glimepiride, glipizide, glyburide, tolazamide, and tolbutamide
More information about diabetes medications is provided in the NIDDK health topic, What I need to know about Diabetes Medicines , or by calling 1–800–860–8747.
Other Causes of Hypoglycemia
In people on insulin or pills that increase insulin production, low blood glucose can be due to
meals or snacks that are too small, delayed, or skipped
increased physical activity
alcoholic beverages
How can hypoglycemia be prevented?
Diabetes treatment plans are designed to match the dose and timing of medication to a person’s usual schedule of meals and activities. Mismatches could result in hypoglycemia. For example, taking a dose of insulin—or other medication that increases insulin levels—but then skipping a meal could result in hypoglycemia.
To help prevent hypoglycemia, people with diabetes should always consider the following:
Their diabetes medications. A health care provider can explain which diabetes medications can cause hypoglycemia and explain how and when to take medications. For good diabetes management, people with diabetes should take diabetes medications in the recommended doses at the recommended times. In some cases, health care providers may suggest that patients learn how to adjust medications to match changes in their schedule or routine.
Their meal plan. A registered dietitian can help design a meal plan that fits one’s personal preferences and lifestyle. Following one’s meal plan is important for managing diabetes. People with diabetes should eat regular meals, have enough food at each meal, and try not to skip meals or snacks. Snacks are particularly important for some people before going to sleep or exercising. Some snacks may be more effective than others in preventing hypoglycemia overnight. The dietitian can make recommendations for snacks.
Their daily activity. To help prevent hypoglycemia caused by physical activity, health care providers may advise
checking blood glucose before sports, exercise, or other physical activity and having a snack if the level is below 100 milligrams per deciliter (mg/dL)
adjusting medication before physical activity
checking blood glucose at regular intervals during extended periods of physical activity and having snacks as needed
checking blood glucose periodically after physical activity
Their use of alcoholic beverages. Drinking alcoholic beverages, especially on an empty stomach, can cause hypoglycemia, even a day or two later. Heavy drinking can be particularly dangerous for people taking insulin or medications that increase insulin production. Alcoholic beverages should always be consumed with a snack or meal at the same time. A health care provider can suggest how to safely include alcohol in a meal plan.
Their diabetes management plan. Intensive diabetes management—keeping blood glucose as close to the normal range as possible to prevent long-term complications—can increase the risk of hypoglycemia. Those whose goal is tight control should talk with a health care provider about ways to prevent hypoglycemia and how best to treat it if it occurs.

Temi Badmus
Temi Badmus
Temi Badmus is a Food scientist and an Art enthusiast. Her desire is to give a listening ear to people and to give an opportunity for everyone to be heard. Has any one told you that you are special? Yes, you are. You were beautifully designed, you are relevant to this generation and very special to me.
http://Gimmehear.com

One Reply to “

Leave a Reply

Your email address will not be published. Required fields are marked *